In this section you’ll find participants’ accounts of responding to overdose and the use of take-home naloxone. The people and stories in this section were carefully selected to highlight the diversity in backgrounds and experiences. While this website is not able to tell every possible story of overdose and take-home naloxone in Australia, it can show just how different people and their experiences are. In the stories can be found details of the many important concerns and circumstances our participants negotiated in saving lives in the community.
This section does not include the experiences of all participants. As it focusses on personal experiences of overdose and take-home naloxone, participants who had not encountered overdose or used naloxone do not appear. Overall, 26 of the 46 people who consume opioids are included. The remaining 20 had not encountered opioid overdose or in one case was not able to recount such events in enough detail to create a story for the site.
The stories presented here rely on participant reports of overdose. Some experiences may not conform to medical definitions of overdose, and some responses described may not reflect medical advice.
While these narratives were written from the interview transcripts and rely on their own words, some aspects have been paraphrased to improve coherence and readability. In making these changes we have worked hard to remain faithful to participants’ original meaning and intentions. Some experiences may also be presented in other sections of the website, using more detailed quotations.
Preferred Name: Tony
Age: Mid 40s
Who is Tony?
Tony lives in Sydney. He describes his ethnic background as ‘Scottish Australian’: he was born in Australia and one of his parents was born in Scotland. Tony is looking for work and his primary source of income at the time of the interview was a Commonwealth Newstart* allowance. He lives alone, and has one young child. Having participated in overdose response training at the primary healthcare centre where he accesses methadone and hepatitis C treatment, Tony has passed out take-home naloxone kits to others he thought may encounter overdoses.
Tony describes an occasion where he responded to an overdose at the house of a person who sells heroin. Another customer he’d not met before overdosed after taking what Tony considered to be a relatively small amount of heroin. Even though he described himself as having been around ‘heroin long enough to be comfortable with [overdose] situations’, Tony said he was ‘nervous’ about administering the naloxone as the ampoules can be ‘fiddly’. The other people present hadn’t done overdose response training, but under his direction were able to help him revive the man. Tony reflects that while ‘mouth-to-mouth’ alone often can be used to revive people, it’s ‘handy’ to have take-home naloxone.
While I was there, another guy who said he was a regular user bought some heroin. I doubt he was as experienced with the drug as he’d said, because he was unconscious pretty much straight away after a small dose.
When he began to overdose, I had to help. I’d been around heroin long enough to be familiar with overdose situations, but I was a bit nervous this time because getting naloxone ready using the vials [ampoules] can be a bit fiddly.
Anyway, my dealer and I got the naloxone ready and we worked together to bring him back. The main thing they tell you in the overdose response training is you can give the injection anywhere, so remembering that, I injected him just straight into the leg. I moved his trouser leg so I didn’t have to inject through clothing and risk contamination. I was trying not to drag any dirt into him. After the first injection of naloxone, he woke up and could get up and go.
I’ve had a lot of overdoses myself, because there’s a fine line between getting stoned and not waking up but they say it’s better to have two small shots and live than one big shot. Overall though, I’ve been quite lucky to survive given I’ve overdosed easily 10 times. A lot of times my overdoses have come from mixing drugs. That’s what has got me into trouble, the combination — either that or taking heroin by myself.
Reflecting on overdose events that occurred before the availability of take-home naloxone, Tony recounted that ‘other times before the Narcan [naloxone] [became available], it was always just mouth-to-mouth. Normally, that will at least bring someone back enough or keep them there until an ambulance arrives’. According to Tony, while ‘mouth-to-mouth’ resuscitation was useful, take-home naloxone was also ‘handy’ to have.
Using Portugal as an example, Tony (M, mid 40s, NSW, non-prescribed opioids) argues that the ‘war on drugs’ increases drug problems.
It’s like the war on drugs – it’s not a war on drugs, they’re never going to win that – it’s a war on drug addicts. So it’s the addicts that the war is getting taken out on […] They’ve got 15-16 years now of hard data out of Portugal. Homelessness is down, employment is up, you know, so health conditions of the using addicts are so much better. Less spread of HIV and hep[atitis] C, they’ve got hard data out of Portugal […] The black market. Well, that’s where all the crime comes into it, the secretiveness, [and] the disease you’re catching because you’re sharing [injecting equipment], that’s where all those things come into it, because it’s in the black market.
Some participants described overdoses that resulted from consuming different drugs together. Tony (M, mid 40s, NSW, non-prescribed opioids), for example, suggests some of his overdoses have been the result of mixing heroin with alcohol or ‘pills’.
There’s a lot of other times where my overdoses have come through mixing alcohol and heroin or pills and heroin. That’s what’s got me in trouble, the combination, or the using by myself. When I was younger, I had more using partners, but I’ve had a lot of overdoses because there’s that fine line between getting stoned enough but not waking up, do you know what I mean?
Like other participants, Tony likes to have privacy when consuming drugs. However, as he explains, this privacy can decrease the chance of being found if an overdose does occur.
I don’t use in a locked toilet any more. So I’ve learned, because I’ve overdosed in toilets before and I’ve woken up, luckily, and thought ‘Mate, I should maybe be dead.’ No one’s going to find you in there. They [would] just think [that] there’s someone in there going to the toilet.
Some time ago, Tony (M, mid 40s, NSW, non-prescribed opioids) and another person used take-home naloxone to revive a man soon after he had purchased and consumed heroin. The need for naloxone was obvious on this occasion because he was ‘unconscious’ almost immediately after injecting.
I did the training and I got it. I still kept one for myself at home, even though I passed the others on. They seemed to be all right with it up there as well, because they just came out, they said, ‘We don’t care. That’s all right.’ And the time when I actually had to use it was at my dealer’s house.
We had a guy come in to my dealer’s house and he said he was a regular user, but I don’t think he used very much because [after taking] what he had, like the $50 worth, he was unconscious pretty much straight away, you know. So that was the vial. [I] was a bit more sort of nervous [than other times I’ve witnessed an overdose], [it was a] bit more fiddly [than the Prenoxad which I’d used in the past], and yeah, it was just injected in the leg.
As reported by many of our participants, the people present at an overdose often work together. For example, Tony (M, mid 40s, NSW, non-prescribed opioids) recounts giving naloxone with the help of another man who was also present. The man who helped Tony administer the naloxone hadn’t had overdose response training, but Tony was able to explain enough to allow a successful revival.
[I] just got it ready with the other dealer that I was with in the house, and we both sort of done it, you know. Like, I filled it up […] He hadn’t done the course, but I’d done it. It’s not a course, it’s five minutes, you know. But I think the main thing that they tell you is you can give the injection anywhere, so I injected him in the leg, you know, not through clothing, just straight into the leg, you know. I’m trying not to drag any dirt into him […]
I think the main thing, too is, because the guy was dealing out of his house, we can bring the bloke back quicker rather than have to call the police. If he keeps having overdoses in the house, the police are going to, just after a while, think, ‘Well, there’s a lot of activity going on in the house,’ you know.
Tony (M, mid 40s, NSW, non-prescribed opioids) says that he isn’t sure carrying take-home naloxone is relevant to his own drug use and worries that it could create negative interactions with police. However, he argues that it’s a good idea to keep it at home since he keeps prescribed opioids in the house which, he worries might be consumed accidentally by a visitor.
I try not to keep very much drug paraphernalia on me because it just starts the ball rolling for [police] searches. Every time they bump into you, it all goes down on their files nowadays. I was [also] a bit reluctant about getting the [take-home naloxone] because I was by myself and using by myself. One of the main things [though, are relatives], like, I couldn’t cope if [they] accidentally or inquisitively took some of my [prescription] medicine that was at home [and overdosed], you know.